Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2024, 12:32 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 12:32 PM MST (19:32 UTC)
- Expired
- Jul 14, 2024, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WGUS55 KVEF 141932
FFWVEF
AZC015-142230-
/O.NEW.KVEF.FF.W.0004.240714T1932Z-240714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1232 PM PDT Sun Jul 14 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 330 PM MST.
* At 1232 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Dw Ranch Road, Hualapai Mountain Park and Hualapai Peak.
This includes the following highways...
Hualapai Mountain Road between mile markers 5 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3506 11380 3508 11397 3523 11396 3526 11381
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
621
WGUS75 KVEF 142059
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
159 PM PDT Sun Jul 14 2024
AZC015-142230-
/O.CON.KVEF.FF.W.0004.000000T0000Z-240714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
159 PM MST Sun Jul 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST THIS
AFTERNOON FOR SOUTHERN MOHAVE COUNTY...
At 159 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 2 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Dw Ranch Road, Hualapai Mountain Park and Hualapai Peak.
This includes the following highways...
Hualapai Mountain Road between mile markers 5 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3506 11380 3508 11397 3523 11396 3526 11381
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW794 WGUS75 KVEF 142222 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 322 PM PDT Sun Jul 14 2024 AZC015-142232- /O.EXP.KVEF.FF.W.0004.000000T0000Z-240714T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 322 PM MST Sun Jul 14 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST THIS AFTERNOON FOR SOUTHERN MOHAVE COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3506 11380 3508 11397 3523 11396 3526 11381 $$ MW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:06 AM MST, 10 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 2:06 AM MST, 10 hours 26 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 206 AM PDT Sun Jul 14 2024 .SYNOPSIS...Another round of widespread thunderstorms is expected today, bringing the threat for strong outflow winds, frequent lightning, and isolated heavy rainfall. Drier air gradually moves in during the workweek, limiting thunderstorm activity. Temperatures remain several degrees above normal for this time of year. && .SHORT TERM...Today and Monday. High pressure over the Four Corners and low pressure off the Pacific Coast continue to draw southeasterly monsoonal flow into the Desert Southwest. Today's thunderstorms should be similar to yesterday's, featuring strong outflow winds, frequent lightning, and localized heavy rainfall. Convection begins in the late morning and early afternoon, lasting into the evening. Storms have 1.2 to 1.5 inches of PWAT and 800-1800 J/kg of CAPE to work with south of I-15, and .7 to 1 inch of PWAT and 500-800 J/kg of CAPE north of I-15. Orographic lift will help enhance storms over high terrain across the board. Surface humidity values may be a little higher today due to yesterday's precipitation, but air at the surface is still fairly dry and forecast soundings display an inverted V pattern. This is a sign of high based storms that can produce strong outflow winds, especially given DCAPE values between 1500 and 2000 J/kg. Similar to yesterday, peak gusts over 50 mph may occur with the strongest storms. Little or no precipitation may reach the surface with some storms. This is especially noteworthy in the Sierra, Owens Valley, and southern Great Basin where there are increased fire weather concerns due to dry lightning. A Red Flag Warning is in place through the evening for this reason. However, locally heavy rainfall is still a possibility as there is decent moisture for storms to work with at higher levels of the atmosphere. Forecast soundings in northwest Arizona display a long and skinny CAPE profile above storm bases. Any storms that produce enough rainfall to overcome dry air near the surface may bring a few tenths of an inch of rain. The highest totals may also be found in areas where training storms occur. The WPC gives a Marginal (5 percent) risk of excessive rainfall and flash flooding for northwest Arizona today. One factor that may inhibit heavy rainfall is dry air entrainment at the mid levels, but storms could still produce strong outflows and frequent lightning. On Monday the flow around the high will take a more southwesterly direction, drawing dry air into the region and reducing PWAT values, particularly in Inyo County and the southern Great Basin. POPs are confined to high terrain around the forecast area with the greatest potential in northwest Arizona. The greatest concern remains gusty outflow winds and frequent lightning with these storms. .LONG TERM...Tuesday through Sunday. Relatively drier flow continues through Tuesday, limiting precipitation chances to high terrain over northwest Arizona. Afterwards, ensembles seem to show moisture creep back into the area as flow becomes more favorable again later in the week. As of now the greatest precipitation potential later this week is in northwest Arizona and southern Nevada over high terrain. Temperatures remain above normal and increase by several degrees through the week. Pockets of Major (Level 3) HeatRisk appear again on Wednesday in low elevations along the Colorado River. && .AVIATION...For Harry Reid...Light winds this morning will turn to the east by late morning and then to the southeast by early afternoon. Scattered areas of convection are once again expected today, with the storms initially developing over the higher terrain surrounding the valley around 20Z. After 21Z, there is a 50% to 60% chance of storms moving off the terrain and directly impacting the field. Even if a storm does not directly affect the field, gusty outflow winds from nearby storms have a high (greater than 70%) probability of causing impacts to the terminal area. The convection is expected to end earlier today than Saturday, with most storms dissipating by 02Z. Southwest winds will develop tomorrow evening and become light and variable overnight. Northeast winds will redevelop by late morning on Monday. Isolated convection is also possible again on Monday, but coverage will be less than this weekend and should remain confined to the higher terrain. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected to occur again across most of the region today. Storms should begin to develop after 18Z and persist through sunset before diminishing. Any storms will be capable of producing lightning, brief periods of heavy rainfall, CIGs less than 10kts that could obscure areas of higher terrain, and sudden gusty outflow winds. Away from areas of convection, south-to-west winds 10kts to 15kts with occasional gusts to 20kts can be expected. The thunderstorm activity should diminish after sunset, with winds falling below 10kts across the region overnight. Additional thunderstorms are possible on Monday, but coverage is expected to be more limited, with most storms remaining over northwest Arizona or the higher terrain of southern Nevada. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Meltzer AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 34 min |
| Jul 14, 1:21 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
| Jul 14, 2:14 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 22 min |
| Jul 14, 4:34 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.